Findings of prior studies have been inconclusive about the ocular effects of thiazolidinediones on diabetic macular edema (DME). We evaluated, in patients with type 2 diabetes (T2D), the short-term and long-term risks of developing DME among users vs nonusers of thiazolidinediones.
A retrospective cohort study of 103 368 patients with T2D and no DME at baseline using The Health Improvement Network (THIN) database. Clinical, biochemical, and demographic information was obtained for the period January 1, 2000, through November 30, 2009.
At 1 year, the incidence of DME was 1.3% (n = 41) and 0.2% (n = 227) among thiazolidinedione users (n = 3227) and nonusers (n = 100 141), respectively (odds ratio [OR], 5.7 [95% CI, 4.1-7.9]). After Cox multiple regression analysis (adjusted for age; systolic blood pressure; levels of lipids and hemoglobin A1c; and use of aspirin, fibrates, insulin, oral antidiabetic drugs, or renin-angiotensin system blockers), multiple imputation analysis to adjust for missing values, and propensity score analysis to exclude for any selection bias, thiazolidinedione use was associated with an increased risk of DME at 1-year follow-up (OR, 2.3 [95% CI, 1.5-3.6]) and 10-year follow-up (hazard ratio [HR], 2.3; [95% CI, 1.7-3.0]). The effect was similar for pioglitazone and rosiglitazone. Combination therapy with insulin plus a thiazolidinedione was associated with a higher risk of DME after propensity score adjustment (HR, 3.0 [95% CI, 1.5-5.9]), while aspirin use (HR, 0.6 [95% CI, 0.4-0.9]) and angiotensin-converting enzyme inhibitor use (HR, 0.4 [95% CI, 0.2-0.7]) were associated with a reduced risk of DME.
Among patients with T2D, treatment with a thiazolidinedione was associated with an increased risk of DME at 1-year and 10-year follow-up evaluations.